Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 31, NWS Omaha, NE

August 8, 2007Page County, Iowa

NWS Omaha, NE issued this flash flood warning at Aug 8, 2007, 12:44 AM CDT for Page County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2007, 12:44 AM CDT (05:44 UTC)
Expired
Aug 8, 2007, 6:45 AM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Whole counties

County Page County, IA

The radar

The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:45 AM CDTHEAVY RAIN 2.54Clarinda, IACORRECTED TIME OF REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 080548
FFWOAX
IAC145-081145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1244 AM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PAGE COUNTY IN SOUTHWEST IOWA...

* UNTIL 645 AM CDT

* AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS PAGE COUNTY.
  RADAR ESTIMATES THAT FROM ONE TO FIVE INCHES OF RAIN HAD FALLEN
  ACROSS THE COUNTY SINCE LATE TUESDAY AFTERNOON. THE HEAVIEST RAIN  
  WAS OVER THE EASTERN PART OF THE COUNTY FROM CLARINDA EASTWARD.
  ADDITIONAL RAIN OF ONE OR TWO INCHES OR MORE IS POSSIBLE THE REST 
  OF THE NIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESSEX 
  AND CLARINDA. FLOODING IS POSSIBLE ON NODAWAY CREEK...BUCHANAN
  CREEK AND THE NODAWAY RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY 
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND 
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED 
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.

LAT...LON 4059 9537 4059 9493 4089 9494 4088 9537

$$

MILLER
2 follow-up statements
000 
WGUS73 KOAX 080818
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
316 AM CDT WED AUG 8 2007

IAC145-081145-
PAGE IA-
316 AM CDT WED AUG 8 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR PAGE
COUNTY...

AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WERE GRADUALLY WEAKENING...BUT STILL CAPABLE 
OF PRODUCING FLASH FLOODING OVER THE WARNED AREA.  CLARINDA REPORTED 
2.54 INCHES OF RAIN BY 245 AM...ALONG WITH SOME POWER OUTAGES DUE TO
THE INTENSE LIGHTNING IN THE AREA FROM EARLIER STORMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARINDA AND 
ESSEX.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4059 9537 4059 9493 4089 9494 4088 9537

$$

POLLACK
000 
WGUS73 KOAX 081031
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 AM CDT WED AUG 8 2007

IAC145-081145-
PAGE IA-
529 AM CDT WED AUG 8 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR PAGE
COUNTY...

AT 526 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SERIES OF HEAVY THUNDERSTORMS CROSSING THE COUNTY...WITH 
OVER AN INCH OF RAIN SOUTH OF COIN IN THE LAST HOURS. FLASH FLOODING
IS STILL POSSIBLE OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESSEX AND
CLARINDA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4059 9537 4059 9493 4089 9494 4088 9537

$$

POLLACK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:52 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Aug 7, 3:52 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
352 PM CDT TUE AUG 7 2007

.DISCUSSION...

THE EARLY PARTS OF THE FORECAST ARE DEPENDENT ON MESOSCALE DETAILS
OF FRONTAL AND OUTFLOW BOUNDARIES...AND POSITIONS OF WEAK SHORT
WAVES RIDING ACROSS OUR AREA AT THE EDGE OF THE UPPER RIDGE.  THIS
IS NOT A HIGH CONFIDENCE SITUATION.

IT APPEARS THAT SCT TSTMS WILL CONTINUE THIS EVE AND EARLY TONIGHT
MAINLY TO THE SOUTH OF WEAKENING MCV TRACKING OUT OF NORTHEAST NEB.
AGREE WITH SPC THAT FRONTAL BOUNDARY JUST S OF FNB HAS POTENTIAL TO
ERUPT INTO SVR MULTICELLS...BUT HAS NOT SHOWN MUCH INDICATION OF
SERIOUSLY BREAKING CAP TO THIS POINT.

LATE TONIGHT EXPECT THE AREA TO COME UNDER THE INFLUENCE OF NEXT
SHORT WAVE CURRENTLY MOVING NORTHEAST FROM NM INTO CO.  AREA WILL
REMAIN IN SUBTROP MOIST AXIS NORTH OF THE FRONTAL BOUNDARY THROUGH
TOMORROW...BUT IT APPEARS THAT DIURNAL TIMING OF THE NEXT WAVE WILL
NOT ESPECIALLY FAVOR HEAVY RAIN.  LLJ MAY HELP CONVECTION AS IT
ENTERS AREA LATE TNGT...BUT UNCERTAIN THAT IT WILL BE AS STRONG AS
DEPICTED BY NAM...WHICH HAS BEEN HAVING TROUBLE PLACING SYSTEMS.
DECIDED NOT TO ISSUE FLASH FLOOD WATCH AS ONLY A FEW COUNTIES HAVE
RECENTLY RECEIVED ENOUGH RAIN TO BE VERY SUSCEPTABLE.
INSTEAD...THINK BEST CHC PRECIP WILL BE DURING THE DAY WED...KEEPING
CLOUDS OVER MOST OF THE AREA AND TEMPS DOWN FOR ONE MORE DAY.

ACTIVITY COULD LAST INTO WED NIGHT...ESPCEIALLY IF ANOTHER WAVE
MATERIALIZES IN SW FLOW ALOFT.  AFTER THAT...RIDGE WILL BE BUILDING
ALOFT AND WARMER MID LEVEL TEMPS WILL MAKE IT DIFFICULT FOR
ORGANIZED PRECIP TO DEVELOP.  AREA WILL STILL BE IN WEAK OUTFLOW FROM
SFC HIGH TO OUR NORTHEAST ON THU.  HOWEVER...EXPECT CAPPING AND LOTS
OF SUN TO ALLOW TEMPS TO REBOUND INTO THE 90S...ALONG WITH
UNCOMFORTABLY HIGH SFC DEWPOINTS DUE TO EVAPORATION INTO SHALLOW
INVERSION.

FROM THURSDAY ONWARD EXPECT THAT THE MAIN WEATHER STORY WILL BE THE
HEAT.  AREA WILL BE UNDER HOT RIDGE ALOFT AT LEAST INTO EARLY NEXT
WEEK.  AGREE WITH HPC IN KEEPING FRONTAL BOUNDARY NORTH OF THE AREA
THRU TUESDAY WITH LITTLE CHC OF RAIN EXCEPT PERHAPS IN THE FAR N.
WHILE SOME EROSION OF THE UPPER RIDGE IS POSSIBLE BY TUE...ENSEMBLES
SUGGEST THAT THE BALANCE OF PROBABILITY IS FOR HIGHS WELL INTO THE
90S AND DEW POINTS HIGH ENOUGH THAT A HEAT ADVSRY MAY BE NEEDED.
MENTION OF HEAT WAS ADDED TO THE HAZARDS OUTLOOK.
&&

.AVIATION...

CONVECTION EXPECTED TO CONTINUE ACROSS KOFK/KOMA/KLNK TAF SITES THRU
18Z TAF PD. SEVERAL SFC BOUNDARIES TO FOCUS ACTIVITY ON SO TOUGH TO
PIN DOWN EXACT DEVELOPMENT. HAVE INCLUDED TEMP GROUPS TO COVER
HEAVIER TSTMS. OTHERWISE...CEILINGS WL BE MVFR WITH IFR CONDITIONS
DURING TSTMS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK/GRIFFIS
Hazardous weather outlook, Aug 7, 4:30 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT TUE AUG 7 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
430 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TONIGHT...MAINLY
FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA...SOUTH OF A LINE FROM
HARLAN IOWA TO OMAHA TO DAVID CITY. A FEW STORMS MAY BE SEVERE THIS
EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.
IN ADDITION...HEAVY RAIN IS ALSO LIKELY WITH THE STORMS WHICH MAY
PRODUCE LOCALIZED FLOODING.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON
WEDNESDAY WITH DAMAGING WINDS AGAIN THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

HOT AND HUMID WEATHER WILL PREDOMINATE BEGINNING THURSDAY AS THE
REGION STARTS INTO A PROLONGED SUMMER HEAT WAVE. AFTERNOON HEAT
INDICES MAY EXCEED 105.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY NIGHT AS
THE FRONT REMAINS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

FOBERT

In the hours before

Local storm report, Aug 7, 6:55 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
655 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NW BARADA             40.26N 95.63W
08/07/2007  E0.75 INCH       RICHARDSON         NE   PUBLIC

            A SMALL AMOUNT OF HAIL UP TO 3/4 INCH IN DIAMETER
            OCCURRED ALONG THE RICHARDSON AND NEMAHA COUNTY LINE
            NORTHWEST OF BARADA.

&&

MILLER
Local storm report, Aug 7, 9:26 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND GST     ST. EDWARD              41.57N 97.86W
08/06/2007  E70.00 MPH       BOONE              NE   TRAINED SPOTTER

1100 AM     TSTM WND GST     MONROE                  41.47N 97.60W
08/06/2007  E60.00 MPH       PLATTE             NE   TRAINED SPOTTER

1150 AM     TSTM WND DMG     GLENWOOD                41.05N 95.74W
08/06/2007                   MILLS              IA   LAW ENFORCEMENT

            A FEW TREES DOWN AND NUMEROUS LARGE LIMBS FROM AROUND THE
            CENTER OF TOWN TO EAST SIDE OF TOWN AND SOME WINDOWS
            BLOWN OUT OF BUILDINGS.

1200 PM     TSTM WND DMG     1 NW COLON              41.31N 96.62W
08/06/2007                   SAUNDERS           NE   PUBLIC

            TREE LIMBS DOWN. WINDS ESTIMATED AT 60 MPH.

1230 PM     HEAVY RAIN       2 E PRAGUE              41.31N 96.77W
08/06/2007  M1.40 INCH       SAUNDERS           NE   PUBLIC

            RAINFALL OF 1.40 IN ABOUT 15 MINUTES FROM STORMS AS THEY
            MOVED THROUGH.

0125 PM     HEAVY RAIN       ELKHORN                 41.28N 96.24W
08/06/2007  M1.42 INCH       DOUGLAS            NE   NWS EMPLOYEE

            RAINFALL OF 1.42 INCHES FROM STORMS.

0355 PM     HEAVY RAIN       DAVID CITY              41.25N 97.13W
08/06/2007  M1.69 INCH       BUTLER             NE   CO-OP OBSERVER

            RAINFALL FROM STORMS LATE THIS MORNING AND EARLY THIS
            AFTERNOON ON THE SOUTH END OF DAVID CITY WAS 1.69 INCHES.
            UNOFFICIAL AMOUNTS ON THE NORTH SIDE OF TOWN WERE AS HIGH
            AS 2.40 INCHES.

0650 PM     TSTM WND GST     4 N CRESCENT            41.42N 95.86W
08/06/2007  E60.00 MPH       POTTAWATTAMIE      IA   PUBLIC

0719 PM     TSTM WND GST     4 S NEOLA               41.39N 95.62W
08/06/2007  E60.00 MPH       POTTAWATTAMIE      IA   PUBLIC

0915 PM     HAIL             4 E KENNARD             41.47N 96.13W
08/06/2007  E0.75 INCH       WASHINGTON         NE   PUBLIC

0430 PM     HAIL             9 S JOHNSON             40.28N 96.00W
08/07/2007  E1.00 INCH       NEMAHA             NE   PUBLIC

0530 PM     HAIL             4 NW BARADA             40.26N 95.63W
08/07/2007  E0.75 INCH       RICHARDSON         NE   PUBLIC

            A SMALL AMOUNT OF HAIL UP TO 3/4 INCH IN DIAMETER
            OCCURRED ALONG THE RICHARDSON AND NEMAHA COUNTY LINE
            NORTHWEST OF BARADA.

&&

MILLER
Local storm report, Aug 7, 11:18 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1118 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             BROWNVILLE              40.40N 95.66W
08/07/2007  E0.75 INCH       NEMAHA             NE   TRAINED SPOTTER

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:40 AM CDTFlash Flood WarningOAXPage4 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.